Kentucky, 2013

Damaging Winds in Kentucky, November 1, 2013

November 1, 2013 · NWS JKL · 35 events in 18 counties and zones

A line of thunderstorms passed through eastern Kentucky during the early hours of November 1st along a strong cold front. The storms produced wind gusts up to 63 mph, blowing down trees and causing numerous power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of thunderstorms passed through eastern Kentucky during the early hours of November 1st along a strong cold front. The storms produced wind gusts up to 63 mph, blowing down trees and causing numerous power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 1, 12:05 AM EST, 0 minutes earlier.

Area forecast discussion, Nov 1, 12:05 AM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
105 AM EDT FRI NOV 1 2013

.UPDATE...
ISSUED AT 100 AM EDT FRI NOV 1 2013

ZONES WERE UPDATED TO REFLECT SEVERE THUNDERSTORM WATCH NUMBER 557
FOR THE ENTIRE CWA UNTIL 6 AM EDT. A LINE OF SHOWERS WITH NO DETECTED
LIGHTNING...ALTHOUGH HAVING THE RADAR APPEARANCE OF THUNDERSTORMS AND
WIND GUST IMPACTS OF THUNDERSTORMS WILL PUSH RATHER RAPIDLY EAST TO
THE WV BORDER BY 4 AM EDT. DAMAGE HAS BEEN REPORTED OVER THE
BLUEGRASS REGION AND WE EXPECT AT LEAST THE NORTHERN TWO THIRDS OF
THE CWA TO BE UNDER THE THREAT OF DAMAGING WIND GUSTS DOWNING TREES
OVER THE NEXT COUPLE OF HOURS. THERE ARE SOME KINKS WITHING THIS LINE
AND GIVEN THE VERY STRONG LOW LEVEL SHEAR A STRAY WEAK SPIN UP IS NOT
OUT OF THE QUESTION. THE GRIDS WILL UPDATED TO REFLECT RECENT OBS SHORTLY.

UPDATE ISSUED AT 1055 PM EDT THU OCT 31 2013

DID ANOTHER UPDATE TO FINE TUNE THE MOVEMENT OF THE SQUALL LINE
THROUGH OUR AREA OVER THE NEXT SEVERAL HOURS. USED THIS LINE TO
HIGHLIGHT THE HIGHEST WINDS AND BEST THUNDER CHANCES. ALSO TWEAKED
THE T AND TD GRIDS TO REFLECT THE LATEST OBS AND TRENDS. UPDATES HAVE
BEEN SENT TO THE NDFD AND WEB SERVERS.

UPDATE ISSUED AT 810 PM EDT THU OCT 31 2013

23Z SFC ANALYSIS SHOWS A DEEP AREA OF LOW PRESSURE MOVING INTO THE
GREAT LAKES. A POWERFUL COLD FRONT ASSOCIATED WITH THIS IS SLICING
EAST THROUGH THE MIDWEST...NOW APPROACHING WESTERN KENTUCKY. AHEAD OF
THIS...THE WEAKER PATCHES OF SHOWERS ARE BREAKING UP...CLEARING THE
WAY FOR MORE BANDED CLUSTERS AND EVEN SOME LINEAR THUNDERSTORMS. IN
THIS ENVIRONMENT...HIGH SHEAR AND PASSING 850 MB JET AT 75+ KTS...
THESE HAVE THE DISTINCT POTENTIAL OF BRINGING DOWN DAMAGING WINDS
GUSTS AND A SMALL THREAT OF SHORT LIVED TORNADOES. THE MAIN QUESTION
IS HOW THESE STORMS EVOLVE TO OUR WEST AND MOVE THROUGH EAST KENTUCKY
LATER TONIGHT. THE LATEST HRRR SUGGESTS THAT A SQUALL LINE WILL MOVE
THROUGH JUST AHEAD OF THE FRONT WITH THE HEAVIEST RAINS AND WINDS
PASSING THROUGH EAST KENTUCKY FROM 04 TO 08Z. HAVE SET UP THE LATEST
GRIDS TO REFLECT THIS AND READJUSTED THE WIND/GUST GRIDS TO BETTER
FOCUS ON THIS POTENTIAL LINE. FOR TEMPERATURES AND DEWPOINTS...HAVE
ADJUSTED THEM TOWARD THE LATEST CONSSHORT EXPECTING THEM TO STAY UP
UNTIL THE MAIN BOUNDARY AND RAIN APPROACHES LATER THIS EVENING. HAVE
ALSO UPDATED THE NPW TO REFLECT THESE LATEST THOUGHTS WITH A ZFP AND
HWO UPDATE TO FOLLOW. GRIDS HAVE BEEN SENT TO THE NDFD AND WEB
SERVERS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 349 PM EDT THU OCT 31 2013

DEEPENING AREA OF SURFACE LOW PRESSURE IS CURRENTLY LOCATED ACROSS
NORTHEASTERN WISCONSIN...WITH A TRAILING SURFACE COLD FRONT ALIGNED
SOUTH ALONG CENTRAL ILLINOIS AND THEN BACK ACROSS SOUTHWESTERN
MISSOURI. A STOUT PRESSURE GRADIENT SETTING UP BETWEEN THE LOW AND
HIGH PRESSURE LOCATED ACROSS THE NORTHERN ATLANTIC...HAS ALLOWED FOR
SUSTAINED SOUTHERLY WINDS OF 10 TO 20 MPH...WITH OCCASIONAL GUSTS
RANGING IN THE 30 TO 40 MILE PER HOUR RANGE.

THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM...PLOWING THE
COLD FRONT THROUGH THE COMMONWEALTH TONIGHT...BRINGING WIDESPREAD
RAINS...STRONG WIND GUSTS...AND PERHAPS A FEW THUNDERSTORMS. THE
THREAT FOR SEVERE WEATHER LOOKS LOW GIVEN THE LACK OF
INSTABILITY...HOWEVER WITH SUCH STRONG WINDS AVAILABLE NOT FAR OFF
THE SURFACE...STILL EXPECT WIND GUSTS AROUND 40 MPH...ESPECIALLY
WITHIN ANY BETTER BANDS OF THE PRE-FRONTAL SHOWERS.

SHOWER ACTIVITY WILL COME TO AN END QUICKLY FROM WEST TO EAST AS THE
FRONT PULLS AWAY EARLY FRIDAY MORNING. SKIES WILL CLEAR OUT DURING
THE DAY ON FRIDAY...WITH HIGHS RETURNING TO THE MID 60S FOR MOST
LOCATIONS.

CLOUDS WILL THEN MOVE BACK IN LATE FRIDAY NIGHT...AS A TROUGH AXIS
APPROACHES FROM THE WEST...ALTHOUGH ANY PRECIPITATION CHANCES LOOK
TO HOLD OFF UNTIL SATURDAY. LOWS FRIDAY NIGHT WILL BE MUCH
COOLER THAN WE HAVE SEEN OVER THE PAST FEW DAYS...WITH LOW TO MID
40S EXPECTED.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 330 PM EDT THU OCT 31 2013

THE MODELS START OUT IN VERY GOOD AGREEMENT WITH A FAIRLY SHARP AND
STRONG UPPER TROUGH OVER WESTERN KENTUCKY. THIS TROUGH WILL HELL TO
GENERATE SOME SCATTERED SHOWERS ACROSS THE AREA IN THE COLD AIR
BEHIND THE FRONT. CONSIDERED THE POSSIBILITY OF AN ISOLATED
THUNDERSTORM...HOWEVER THE TQ INDEX...WAS A LITTLE TOO LOW TO
SUPPORT THUNDER. WOULD NOT BE TOO SURPRISED TO SEE SOME GRAUPEL WITH
THESE SHOWERS. AS THE TROUGH MOVES OFF TO THE EAST...HIGH PRESSURE
WILL BE BUILDING IN FROM THE WEST. THIS WILL USHER IN A DRY PERIOD
UNTIL THE LEADING EDGE OF THE NEXT FRONT MOVES INT THE AREA ON
WEDNESDAY EVENING. BY WEDNESDAY EVENING THE MODELS START TO DIFFER
SOME ON SPEED WITH THE ARRIVAL OF THE NEXT SYSTEM. THE FRONT WILL
MOST LIKELY TO MOVE THROUGH THE AREA ON THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 820 PM EDT THU OCT 31 2013

EXPECT VFR CONDITIONS AND SOME VCSH TO CONTINUE THROUGH THE REST OF
THE EVENING ACROSS THE FORECAST AREA. AROUND MIDNIGHT...THOUGH...A
BETTER AND MORE ORGANIZED BAND OF SHOWERS...POSSIBLY INCLUDING A FEW
THUNDERSTORMS...IS EXPECTED TO PUSH INTO AND SLOWLY THROUGH EAST
KENTUCKY. THIS BAND WILL HAVE THE HIGHEST WINDS AND LOWEST VIS IN
HEAVIER RAIN WITH A VCTS AND CB INCLUDED IN THE TAFS. THE HEAVIEST
RAINS SHOULD END TOWARD 08Z FROM WEST TO EAST LEAVING BEHIND LIGHTER
WINDS AND MVFR CIGS. CONDITIONS WILL CONTINUE TO IMPROVE INTO FRIDAY
MORNING AS THE LOWER CLOUDS SUBSEQUENTLY BREAK UP AND WINDS SETTLE
FROM THE WEST. VFR CONDITIONS FOLLOW THROUGH THE REST OF THE AVIATION
PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...JP
SHORT TERM...GEOGERIAN
LONG TERM...JJ
AVIATION...GREIF
Hazardous weather outlook, Oct 31, 7:45 PM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
845 PM EDT THU OCT 31 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
845 PM EDT THU OCT 31 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL IMPACT THE REGION TONIGHT...BRINGING WITH
IT STRONG WIND GUSTS AS WELL AS A FEW THUNDERSTORMS. WIND GUSTS
THROUGH THE OVERNIGHT HOURS WILL REACH THE 35 TO 45 MPH RANGE FOR
MOST LOCATIONS...WITH UP TO 50 MPH EXPECTED FOR ELEVATIONS ABOVE 2000
FEET BORDERING VIRGINIA. HIGHER GUSTS WILL BE POSSIBLE IN ASSOCIATION
WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY HIGH WIND GUSTS...TREES BLOWN DOWN...
OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

GEOGERIAN/GREIF

In the hours before

Special weather statement, Oct 31, 10:51 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1151 PM EDT THU OCT 31 2013

KYZ044-050>052-060-010445-
MENIFEE-MONTGOMERY-ROWAN-BATH-FLEMING-
1151 PM EDT THU OCT 31 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1245 AM EDT FRIDAY MORNING...

   NORTHWESTERN MENIFEE...
   MONTGOMERY...
   EXTREME WEST CENTRAL ROWAN...
   BATH AND
   FLEMING.

AT 1147 PM EDT...SHOWERS AND STRONG WINDS WERE LOCATED ALONG A LINE
EXTENDING FROM 22 MILES NORTHWEST OF SIDEVIEW TO 42 MILES SOUTHWEST
OF WADES MILL...OR ALONG A LINE EXTENDING FROM 19 MILES NORTH OF
LEXINGTON TO 23 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST AT
55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND
1220 AM EDT...SIDEVIEW AROUND 1225 AM EDT...WADES MILL AROUND 1230 AM
EDT...TILTON AROUND 1235 AM EDT...KENDALL SPRINGS AROUND 1240 AM
EDT...

RESIDENTS SHOULD EXPECT THE MAIN THREAT TO BE GUSTY WINDS OF 40 TO
50 MPH...WITH RAIN TOTALS AROUND ONE QUARTER TO ONE INCH AN HOUR.

GUSTY WINDS ASSOCIATED WITH THIS LINE COULD CAUSE MINOR DAMAGE TO
STRUCTURES...AS WELL AS DOWNED TREES AND POWER LINES. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

JMW
Local storm report, Oct 31, 10:52 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1152 PM EDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     NON-TSTM WND DMG 2 W HIGHTOP             37.03N 84.22W
10/31/2013                   LAUREL             KY   AMATEUR RADIO

            A TREE WAS REPORTED DOWN ALONG KY 192 ABOUT 3 MILES WEST
            OF KY 312.

&&

JP
Local storm report, Oct 31, 11:11 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1211 AM EDT FRI NOV 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     NON-TSTM WND DMG STRUNK                  36.63N 84.43W
10/31/2013                   MCCREARY           KY   EMERGENCY MNGR

            DOWNED TREES WERE REPORTED TO HAVE BLOCKED A PORTION OF
            KY HIGHWAY 1651 IN THE VICINITY OF STRUNK.

&&

JP
Special weather statement, Oct 31, 11:32 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1232 AM EDT FRI NOV 1 2013

KYZ050-058>060-068-069-079-080-083>085-106-108-111-112-114-010545-
MENIFEE-MONTGOMERY-POWELL-ESTILL-MCCREARY-PULASKI-ROCKCASTLE-WAYNE-
WHITLEY-LAUREL-JACKSON-MORGAN-OWSLEY-WOLFE-LEE-BREATHITT-
1232 AM EDT FRI NOV 1 2013

...A LINE OF GUSTY SHOWERS TO AFFECT THE FOLLOWING COUNTIES THROUGH
145 AM EDT FRIDAY MORNING...

   JACKSON...
   MCCREARY...
   MENIFEE...
   MONTGOMERY...
   MORGAN...
   WESTERN OWSLEY...
   POWELL...
   PULASKI...
   ROCKCASTLE...
   WAYNE...
   NORTHWESTERN WHITLEY...
   WOLFE...
   LEE...
   NORTHWESTERN BREATHITT...
   ESTILL AND
   LAUREL.

AT 1223 AM EDT...DOPPLER RADAR INDICATES A BROAD LINE OF SHOWERS
CONTAINING STRONG AND GUSTY WINDS MOVING OUT OF SOUTH CENTRAL
KENTUCKY INTO EASTERN KENTUCKY THROUGH 2 AM. THIS AREA IS MOVING
EAST AT 35 MPH.

LOCATIONS THAT WILL BE AFFECTED INCLUDE...BUT ARE NOT LIMITED
TO...STANTON...IRVINE...MCKEE...MOUNT VERNON...SOMERSET...AND
MONTICELLO GENERALLY FROM 1245 AND 115 AM. FURTHER EAST...THROUGH 2
AM...FRENCHBURG...CAMPTON...BEATTYVILLE...BOONEVILLE...LONDON AND
WHITLEY CITY WILL BE AFFECTED.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN AND GUSTY WINDS OF NEAR
50 MPH IN THESE AREAS.

THE RAINS WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Local storm report, Oct 31, 11:35 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1235 AM EDT FRI NOV 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     NON-TSTM WND GST 2 SW WEST LIBERTY       37.89N 83.29W
11/01/2013  M49.00 MPH       MORGAN             KY   MESONET

&&

JMWIX
Local storm report, Oct 31, 11:56 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1256 AM EDT FRI NOV 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     NON-TSTM WND DMG FRAKES                  36.64N 83.93W
10/31/2013                   BELL               KY   FIRE DEPT/RESCUE

            TREES WERE REPORED DOWN AND ONE FELL ON A HOME.

1245 AM     NON-TSTM WND DMG VIPER                   37.18N 83.15W
11/01/2013                   PERRY              KY   BROADCAST MEDIA

            TREES WERE RERPORTED DOWN.

&&

JP

The radar

The Jackson,KY radar (KJKL), 67 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bath

When
November 1, 12:05 AM EST
Where
Bath County, 0.54 mi W of Preston
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.080, -83.760

A 59 mph wind gust was measured at the Bath County Mesonet Site.

Thunderstorm Wind, Powell

When
November 1, 12:07 AM EST
Where
Powell County, 2.14 mi NW of Vaughns Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.840, -83.950

A mobile home had a roof partially torn off the porch, antenna snapped off the top of the trailer and portable basketball goal blown over.

Thunderstorm Wind, Estill

When
November 1, 12:25 AM EST
Where
Estill County, 0.69 mi N of Wagersville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.640, -83.970

Trees were downed on Highway 594.

Thunderstorm Wind, Powell

When
November 1, 12:25 AM EST
Where
Powell County, 2.34 mi SSW of Bowen
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -83.790

Trees were downed resulting in power outages near Stanton.

Thunderstorm Wind, Estill

When
November 1, 12:30 AM EST
Where
Estill County, 0.55 mi W of Wisemantown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.680, -84.010

Trees were downed by high winds.

Thunderstorm Wind, Menifee

When
November 1, 12:30 AM EST
Where
Menifee County, 0.69 mi S of Mariba
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.910, -83.580

Two trees were downed by high winds.

Thunderstorm Wind, Rowan

When
November 1, 12:30 AM EST
Where
Rowan County, 0.88 mi NW of Morehead
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.190, -83.440

Downed trees resulted in power outages across Morehead.

Thunderstorm Wind, Menifee

When
November 1, 12:35 AM EST
Where
Menifee County, 0.88 mi SE of Sudith
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.010, -83.620

Three trees were downed across the road at Botts Elementary School.

Thunderstorm Wind, Estill

When
November 1, 12:40 AM EST
Where
Estill County, Cobhill
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.720, -83.830

Multiple trees were downed on almost all roads in the county.

Thunderstorm Wind, Menifee

When
November 1, 12:40 AM EST
Where
Menifee County, 5.63 mi WSW of Pomeroyton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.830, -83.610

Three big trees were downed along with electrical and fiber optic lines at Gladie.

Thunderstorm Wind, Pulaski

When
November 1, 12:40 AM EST
Where
Pulaski County, 0.55 mi W of Mt Victory
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.030, -84.390

Trees were downed on Highway 192.

Thunderstorm Wind, Jackson

When
November 1, 12:55 AM EST
Where
Jackson County, Mc Kee
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.430, -84.000

Trees were downed across on Highway 290.

Thunderstorm Wind, Wolfe

When
November 1, 12:55 AM EST
Where
Wolfe County, 0.88 mi SW of Rogers
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.740, -83.640

A tree was downed by high winds on Highway 715.

Thunderstorm Wind, Elliott

When
November 1, 1:00 AM EST
Where
Elliott County, Newcombe
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.080, -83.050

Multiple trees down on Highway 706 between mile markers 5 and 10.

Thunderstorm Wind, Lee

When
November 1, 1:05 AM EST
Where
Lee County, 0.55 mi E of Proctor
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.570, -83.710

Multiple trees and large limbs were downed onto the highway.

Thunderstorm Wind, Owsley

When
November 1, 1:05 AM EST
Where
Owsley County, 0.55 mi E of Scoville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.450, -83.720

Three trees were down on Highway 11 scattered between Scovile and Allen Creek.

Thunderstorm Wind, Laurel

When
November 1, 1:10 AM EST
Where
Laurel County, 2.76 mi E of Bunch
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.100, -84.180

A tree was down across the road at Sinking Creek on Highway 1535.

Thunderstorm Wind, Lee

When
November 1, 1:10 AM EST
Where
Lee County, 0.88 mi SE of Congleton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.540, -83.710

Trees were down across Pine Grove Road.

Thunderstorm Wind, McCreary

When
November 1, 1:10 AM EST
Where
McCreary County, 1.31 mi WNW of Hollyhill
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.680, -84.340

A tree was down across Highway 92 at Holly Hill and Wolfe Ridge.

Thunderstorm Wind, Jackson

When
November 1, 1:15 AM EST
Where
Jackson County, 1.3 mi ESE of Egypt
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.310, -83.900

Large limbs and debris had to be removed from Highway 3630 in the communities of Annville, Tyner and Egypt. A large tree was also blocking the road at Annville.

Thunderstorm Wind, Wolfe

When
November 1, 1:16 AM EST
Where
Wolfe County, 2.14 mi SSW of Hazel Green
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.770, -83.430

A 63 mph wind gust was measured by a trained spotter.

Thunderstorm Wind, Magoffin

When
November 1, 1:20 AM EST
Where
Magoffin County, 0.55 mi E of Salyersville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.750, -83.060

Salyersville fire department was working downed power lines in downtown Salyersville.

Thunderstorm Wind, Owsley

When
November 1, 1:20 AM EST
Where
Owsley County, 0.88 mi NE of Blake
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.390, -83.740

A tree was down across the road on Highway 846.

Thunderstorm Wind, Wolfe

When
November 1, 1:20 AM EST
Where
Wolfe County, 0.69 mi N of Gillmore
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.740, -83.370

A tree was down on Highway 1953.

Thunderstorm Wind, Breathitt

When
November 1, 1:20 AM EST
Where
Breathitt County, 2.15 mi NW of Copebranch
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.540, -83.560

A tree was down blocking the road.

Thunderstorm Wind, McCreary

When
November 1, 1:20 AM EST
Where
McCreary County, 0.89 mi NW of Marshes Siding
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.740, -84.480

A tree fell across Highway 651.

Thunderstorm Wind, Wolfe

When
November 1, 1:30 AM EST
Where
Wolfe County, 0.55 mi W of Helechawa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.770, -83.340

A cluster of trees was down near the Wolfe/Morgan County line. The trees had fallen onto a power pole and knocked down power lines into the road.

Thunderstorm Wind, Owsley

When
November 1, 1:30 AM EST
Where
Owsley County, 0.55 mi E of Island City
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.370, -83.770

A tree was down on Highway 1503.

Thunderstorm Wind, Owsley

When
November 1, 1:30 AM EST
Where
Owsley County, Lerose
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.480, -83.620

A tree was down across the road on Highway 30.

Thunderstorm Wind, Leslie

When
November 1, 1:45 AM EST
Where
Leslie County, 1.3 mi WSW of Bear Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.160, -83.550

A tree fell across Highway 66N.

Thunderstorm Wind, Clay

When
November 1, 1:50 AM EST
Where
Clay County, 0.88 mi SE of Peabody
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.120, -83.570

Two trees were down on Highway 421 at Elk Creek.

Thunderstorm Wind, Breathitt

When
November 1, 2:00 AM EST
Where
Breathitt County, 0.69 mi N of Haddix
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.490, -83.350

Highway 1110 was blocked by multiple trees and large limbs.

Thunderstorm Wind, Estill

When
November 1, 2:28 AM EST
Where
Estill County, Irvine
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.700, -83.970

Trees were down countywide, as well as several hundred people without power.

Thunderstorm Wind, Knott

When
November 1, 2:35 AM EST
Where
Knott County, Mousie
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.420, -82.880

Two trees were down on Highway 550.

Thunderstorm Wind, Knott

When
November 1, 2:40 AM EST
Where
Knott County, 1.79 mi ESE of Topmost
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.360, -82.770

Two trees were down on Highway 7 near the Beaver Creek Elementary School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484516, 484497, 484498, 484499, 484500, 484501, 484502, 484503, 484504, 484505, 484506, 484508, 484509, 484495, 484510, 484511, 484512, 484513, 484514, 484515, 484517, 484518, 484523, 484524, 484529, 484533, 484519, 484521, 484522, 484530, 484532, 484528, 484520, 484526, 484527.